Hail, Elko
- When
- August 25, 4:38 PM PST to 4:45 PM PST
- Where
- Elko County, 5.92 mi WSW of Spring Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -115.720
Thunderstorms produced quarter size hail that damaged trees.
Hail up to 1 inch in diameter fell near South Fork Reservoir and damaged trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Hail up to 1 inch in diameter fell near South Fork Reservoir and damaged trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 25, 1:00 PM PST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 200 PM PDT MON AUG 25 2014 .SYNOPSIS...LOW PRESSURE WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NEVADA THROUGH TUESDAY EVENING. THIS SYSTEM WILL EXIT THE GREAT BASIN WEDNESDAY, REPLACED BY HIGH PRESSURE WHICH WILL PROVIDE DRY WARMER WEATHER THURSDAY AND FRIDAY. && .SHORT TERM...TONIGHT THROUGH WEDNESDAY. STRONG 574 DM MID-LEVEL LOW, CERTAINLY STRONG FOR LATE SUMMER STANDARDS, IS CENTERED OVER HUMBOLDT COUNTY THIS AFTERNOON. CIRCULATION IS CLEARLY EVIDENT ON WATER VAPOR IMAGERY NEAR DENIO AT NOON. EXPECT MID CLOUDS TO CONTINUE TO THIN THROUGH THE AFTERNOON, ALLOWING CONVECTIVE TEMPERATURES IN THE MID 70S TO BE OBTAINED. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING, WITH THE HIGHEST COVERAGE ACROSS ELKO COUNTY. SOME STORMS WILL BE STRONG TO LOCALLY SEVERE ACROSS NE NEVADA THROUGH 8 PM, WITH STRONG BULK SHEAR AND MODERATE CAPE SUPPORTING SOME STRONG/ORGANIZED UPDRAFTS. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THE STRONGEST STORMS, AND PLACED THIS IN THE GRIDS FOR ELKO COUNTY THIS EVENING. SPC'S 5% WIND/HAIL PROBABILITY FOR MAINLY ELKO COUNTY LOOKS ON TRACK. WITH COLD TEMPERATURES ALOFT (500 MB TEMPS FALLING TO -15C BY 5 PM) EXPECT SOME STORMS TO BE EFFICIENT HAIL PRODUCERS. TONIGHT...CLOSED LOW ONLY SLOWLY SINKS INTO NORTHERN NEVADA. KEPT PLENTY OF SHOWERS AND ISOLATED THUNDER MENTIONED OVERNIGHT, AS THE LOW AND ITS COLD MID-LEVEL TEMPS DRIFT OVERHEAD. DESPITE THE UNFAVORABLE NOCTURNAL TIMING, NAM/GFS INSTABILITY FIELDS STRONGLY SUGGEST NOCTURNAL STORMS FROM SOUTHERN ELKO COUNTY AND THE RUBY MOUNTAINS, TO NW WHITE PINE COUNTY, TO EUREKA. MAINTAINED SCATTERED THUNDERSTORMS IN THE GRIDS FOR THESE ZONES OVERNIGHT. TUESDAY...AS SUSPECTED YESTERDAY, THE SLOWER EJECTION OF THE LOW PRESSURE SYSTEM APPEARS TO BE IN THE WORKS, AS THE CUTOFF LOW IS REMOVED FROM STRONGER FLOW TO ITS NORTH. PROGRESSIVELY BIASED GFS HAS BACKED UP TO JOIN THE REST OF THE MODELS, PLACING THE MEANDERING LOW NEAR EUREKA 5 PM TUESDAY. AS SUCH, ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS WILL IGNITE TUESDAY AFTERNOON, MAINLY IN THE EASTERN HALF OF THE LOW'S CIRCULATION, ACROSS ELKO AND WHITE PINE COUNTIES. SHEAR WILL BE MUCH LESS ON TUESDAY BENEATH THE CYCLONE'S CIRCULATION, WITH 700 MB WINDS FALLING TO NEAR 0 KTS. AS SUCH, THE THREAT FOR STRONG STORMS WITH HAIL/WIND WILL BE MUCH REDUCED TUESDAY, WITH THE THREAT TRANSITIONING TO SLOW-MOVING STORMS PRODUCING LOCALLY HEAVY RAINFALL. WITH MARGINAL PW OF 0.60-0.70 INCH A FLASH FLOOD WATCH IS NOT WARRANTED, BUT CERTAINLY COULD SEE SOME FLOODING ISSUES FROM THE STRONGER STORMS TUESDAY AFTERNOON. WEDNESDAY...CLOSED LOW WEAKENS TO AN OPEN WAVE, AND EJECTS EASTWARD OUT OF THE GREAT BASIN. MODELS ARE VERY AGGRESSIVE PUSHING MUCH DRIER AIR AND RISING HEIGHTS INTO NEVADA WEDNESDAY, WITH AGAIN 12Z GFS LEADING THE PACK WITH PW LESS THAN 0.50 INCH FOR ALL ZONES BY 5 PM. REMOVED WHAT LITTLE POPS WE HAD, A DRY DAY FOR ALL LOCATIONS. AFTERNOON TEMPERATURES RISE 5-8 DEGREES OVER TUESDAY'S MILD READINGS, BUT STILL A BIT BELOW NORMAL FOR AUGUST. TURNER .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. MODELS IN AGREEMENT WITH UPPER LOW MOVING EAST WEDNESDAY NIGHT ALLOWING THE RIDGE TO BUILD OVER THE CWA. MODELS DIFFERENCES BY FRIDAY AS EC MUCH FLATTER WITH RIDGE THAN GFS. WITH RIDGE BUILDING OVER THE GREAT BASIN... WARMER WEATHER WILL BE IN STORE FOR THE CWA. HOWEVER THE EC SOLUTION WOULD HINT A FEW SHOWERS NEAR THE ID-NV BORDER FRIDAY AFTERNOON. THUS HAVE LEFT FORECAST DRY FRIDAY SINCE MODELS ARE NOT CONSISTENT. NEXT WEEKEND MODELS SHOWING BROAD TROF ACROSS NORTHERN NEVADA. AS LOW PRESSURE DEVELOPS OFF THE COAST OF BRITISH COLUMBIA...EXPECT MAINLY DRY CONDITIONS...BUT BREEZY. && .AVIATION...EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS AT ALL TAF SITES. HOWEVER SHOWERS AND THUNDERSTORMS AT KWMC AND KEKO THIS EVENING. LESSER CHANCES AT KELY NEAR 20 PERCENT AND DO NOT EXPECT ANY STORMS AT KTPH. && .FIRE WEATHER...LOW PRESSURE WILL DRIFT OVER NEVADA THROUGH TUESDAY EVENING, WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING. EXPECT LAL OF 4, WITH MOST CONVECTION FAVORING THE TYPICAL AFTERNOON/EVENING HOURS. THAT SAID, INSTABILITY WILL BE SUFFICIENT FOR NOCTURNAL THUNDERSTORMS IN PORTIONS OF EASTERN NEVADA TONIGHT. STRONGEST STORMS WILL PRODUCE SMALL HAIL AND ERRATIC OUTFLOW WINDS TO 50 MPH. TUESDAY...LOW PRESSURE SYSTEM MEANDERS DIRECTLY OVER NEVADA, PRODUCING MORE SCATTERED THUNDERSTORMS, WITH LAL 4, PRIMARILY OVER FWZ 469, 470 AND 455. STORMS WILL MOVE SLOWLY, INCREASING THE CHANCE OF WETTING RAINS, AND MINIMIZING THE THREAT OF DRY LIGHTNING STRIKES. WINDS WILL BE LIGHT OUTSIDE OF CONVECTION THROUGH TUESDAY. WEDNESDAY...BUILDING HIGH PRESSURE WILL PROVIDE DRY WEATHER AND WARMER TEMPERATURES, WITH LIGHT WINDS AND LOWER MIN RH. TURNER && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/87/87/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 333 AM PDT MON AUG 25 2014 NVZ031-260100- NORTHERN ELKO COUNTY- 333 AM PDT MON AUG 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEVADA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE FROM THE PACIFIC NORTHWEST WILL PUSH INTO NORTHERN NEVADA TODAY. THIS SYSTEM WILL DESTABILIZE THE ATMOSPHERE ALLOWING FOR THUNDERSTORMS TO DEVELOP BY NOON ACROSS NORTHEASTERN NEVADA. MOST THUNDERSTORMS WILL BE GARDEN VARIETY...BUT A FEW STORMS COULD BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL BEING THE BIGGEST THREAT. THE HIGHEST PROBABILITY OF STRONG STORMS WILL BE ACROSS NORTHERN ELKO COUNTY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 348 PM PDT MON AUG 25 2014 NVZ036-252315- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 348 PM PDT MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER AND NORTHWESTERN EUREKA COUNTIES UNTIL 415 PM PDT... AT 344 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CRESCENT VALLEY...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CRESCENT VALLEY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4063 11648 4042 11625 4038 11664 4043 11670 TIME...MOT...LOC 2248Z 239DEG 13KT 4044 11657 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 444 PM PDT MON AUG 25 2014 NVZ036-038-260015- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 444 PM PDT MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO COUNTIES UNTIL 515 PM PDT... AT 443 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PALISADE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CARLIN AND EMIGRANT MINE... INTERSTATE 80 NEAR CARLIN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4082 11607 4060 11586 4053 11620 4061 11631 TIME...MOT...LOC 2344Z 235DEG 9KT 4060 11616 JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
503 PM PDT MON AUG 25 2014
NVZ031-260100-
NORTHERN ELKO COUNTY NV-
503 PM PDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
600 PM PDT...
AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONTACT...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN...AND DIME SIZED HAIL.
* LOCATIONS IMPACTED INCLUDE...
JACKPOT...US HIGHWAY 93...
&&
LAT...LON 4197 11403 4176 11404 4163 11480 4179 11493
4201 11467 4200 11405
TIME...MOT...LOC 0003Z 239DEG 32KT 4176 11476
BBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 507 PM PDT MON AUG 25 2014 NVZ036-037-260100- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 507 PM PDT MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 600 PM PDT... AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHEAST OF GRASS VALLEY...MOVING NORTH AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINS AND DIME SIZED HAIL. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL EUREKA COUNTY... && LAT...LON 4052 11652 4043 11610 3999 11636 4002 11659 TIME...MOT...LOC 0007Z 191DEG 17KT 4010 11645 BB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 513 PM PDT MON AUG 25 2014 NVZ036-037-260115- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 513 PM PDT MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 615 PM PDT... AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 36 MILES NORTH OF NEW PASS SUMMIT...MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ANTELOPE VALLEY...HIGHWAY 305... && LAT...LON 4042 11715 4015 11687 3992 11734 4006 11750 TIME...MOT...LOC 0013Z 227DEG 7KT 4005 11733 BB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 533 PM PDT MON AUG 25 2014 NVZ031-038-039-260130- NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 533 PM PDT MON AUG 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 630 PM PDT... AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTHWEST OF DEETH...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... GIBBS RANCH...H D SUMMIT...HIGHWAY 93... && LAT...LON 4179 11521 4126 11466 4096 11567 4114 11580 TIME...MOT...LOC 0033Z 234DEG 24KT 4121 11546 BB
The Elko radar (KLRX), 91 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 hail. Local standard time, as filed.
Thunderstorms produced quarter size hail that damaged trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540976.